Clonazepam

Recently I wrote as few lines on the MS Forum saying that I had been prescribed Clonazepam and how it had stopped my legs twitching during the night as well as stopping the pain in my thighs.

Clonazepam

Clonazepam

Not only was I now getting a good night’s sleep but so was my wife, a win-win situation. The only noticeable downside was that Barby now wanted a prescription to reduce my snoring. Some people are so fussy 🙂 .

Let me give a brief history. A few weeks ago I wrote to my MS consultant telling him that the twitching of my legs was more like a spasm and it was stopping me getting to sleep. Also as soon as I turned out my light to go to sleep I felt wide awake, sometimes only getting a couple of hours sleep at night. He recommended my local doctor to give me a prescription for clonazepan and amytriptalin. My doctor issued the prescription, the clonazepan to be increased by 500 mg each week, starting at 500 mg., amitryptaline to be 20 mg per night and he assured me that neither of these drugs were addictive.

MS Society Forum

Below are a few extracts.

  • It has helped a lot but not taken it (the spasms/jerks) away completely
  • I had to increase the dosage slowly. I still do get the jerks during the day, not so bad at times but at night I sleep like a baby………………………….lovely.
  • Clonazepam – disaster for me. Spaced out after two weeks then took months to come off it.
  • Extremely addictive. Be careful!
  • Anyway, I had already been taking this drug (clonazepan) for two weeks, minimum dose, when I decided that the ‘spaced out’ effect was unbearable.
  • Being on a low dose, I just stopped. Three days later, I felt extremely strange, agitated and suicidal. Quite a dreadful experience. I had no option but to start taking the drug again. It took me six months to come off the drug, reducing by taking fragments of the tablet.
  • clonazepam is very, very addictive, i cant understand any dr that says it isn’t,its in a group of drugs called benzodiazepines, all of which are addictive, i was on one of these drugs years ago, and only took a very small dose,and i only found out that i was addicted, when trying to reduce them,
  • …I became addicted to a low dose after only two weeks.  Patrick’s doctor is wrong.

My own investigation

The references to Clonazepam on the Multiple Sclerosis Research Blog run by Professor Giovannoni are the use of Clonazepam  ‘as an add-on drug to help with the control of spasticity’. 

Next I looked up Clonazepam on Wikkipedia. I will admit that there was a considerable amount of information that I cannot pretend to understand. In fact I would suggest that you read it for your self. The main area of treatment with Clonazepam is for epilepsy and the bulk of the text refers to this. I could not find any reference to it being ‘highly addictive’. A very brief summary would be as follows

Common side effects

Tolerance and withdrawal

  • High dosage and long term use increases the risk and severity of dependence and withdrawal symptoms. Withdrawal seizures and psychosis can occur in severe cases of withdrawal and anxiety and insomnia in less severe cases of withdrawal
  • Anti epileptic drugs, benzodiazepines such as clonazepam in particular, should be reduced slowly and gradually when discontinuing the drug to reduce withdrawal effects

Affects each person differently

As far as I am concerned this drug has done what I needed it to do, stop my legs twitching uncontrollably and thus stopping me getting to sleep. It has improved my quality of life. There is no doubt that it eases or even eliminates muscular spasms. This drug should be treated with care and caution. If there is a danger of dependence then I believe my doctor would warn me, I have been seeing him or another doctor in the surgery for for the best part of 30 years.  At the moment I have no intention of giving it up but the treatment of MS symptoms has to be on a suck-it-and-see basis.

2 responses to “Clonazepam”

  1. Patrick Burke says:

    Hello,
    Does not look like I have answered this one, written over 6 months ago. I run the website. I’m 57, diagnosed in 1994m first relapse in 1979, MS started to get worse in 2004 and gradually progressed since then

    I take Tizanidine, 3 * 2 mg pills a night. The half life of Baclofen is 4 hous and 4 hours after taking Baclofen I used to be woken up by excruciating pain in my left ankle, this happened about 2 times in 3 nights. At first I thought it was cramp so took quinine but problem persisted. My neurologist said that my ankle was going into spasm so he prescribed Tizanidine and it worked. Now I’m never woken up by the ankle spasms. No side effects either.

  2. Kathy Walters says:

    Has anyone tried Zanaflex (Tizanidine)? I take klonopin, but Zanaflex for spasticity. I’m 32 yrs diagnosed and 51 yrs old.

Leave a Reply

Your email address will not be published.

This site uses Akismet to reduce spam. Learn how your comment data is processed.